Alert archive / Kentucky / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 67, NWS Jackson, KY

June 10, 2014Pike County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 10, 2014, 8:08 PM EDT for Pike County, Kentucky. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2014, 8:08 PM EDT (00:08 UTC)
Expired
Jun 10, 2014, 9:00 PM EDT
In force
52 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pike County, KY

The radar

The Jackson,KY radar (KJKL), 88 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 8:17 PM EDTTSTM WND DMGSidney, KYLARGE TREE DOWN.
Jun 10, 8:20 PM EDTTSTM WND DMG1 Ne Toonerville, KYTREES AND POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 2:20 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2014-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2014-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

051 
WUUS53 KJKL 110008
SVRJKL
KYC195-110100-
/O.NEW.KJKL.SV.W.0067.140611T0008Z-140611T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
808 PM EDT TUE JUN 10 2014

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 900 PM EDT

* AT 805 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM HEENAN TO CLINTWOOD...AND MOVING NORTHEAST AT 50
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  FISHTRAP LAKE...ELKHORN CITY...HEISEY...KIMPER...CONDER...
  PHYLLIS...SIDNEY...RURAL...CANADA...WHITEPOST...TURKEY CREEK...
  BIGGS...MOUTHCARD...FEDSCREEK...HUDDY...FOREST HILLS...MCANDREWS...
  SOUTH WILLIAMSON...TOONERVILLE AND BELFRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3726 8236 3721 8254 3744 8260 3747 8259
      3753 8262 3757 8261 3768 8244 3767 8240
      3770 8239 3774 8233 3768 8229 3767 8224
      3763 8221 3765 8217 3760 8215 3759 8212
      3756 8213 3756 8208 3754 8206 3755 8196
TIME...MOT...LOC 0008Z 244DEG 42KT 3769 8245 3718 8237

HAIL...1.00IN
WIND...60MPH

$$

JMW
2 follow-up statements
049 
WWUS53 KJKL 110025
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
825 PM EDT TUE JUN 10 2014

KYC195-110100-
/O.CON.KJKL.SV.W.0067.000000T0000Z-140611T0100Z/
PIKE KY-
825 PM EDT TUE JUN 10 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN PIKE
COUNTY UNTIL 900 PM EDT...

AT 822 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM THREEFORKS TO CANADA TO FISHTRAP LAKE TO BREAKS
INTERSTATE PARK...AND MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
TURKEY CREEK...BELFRY...HUDDY...WHITEPOST...SOUTH WILLIAMSON...
AFLEX...MCANDREWS...HARDY...COLEMAN...BUSKIRK...PHELPS...JAMBOREE...
BOARD TREE...ARGO...MAJESTIC AND WOODMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS IS A DANGEROUS SITUATION. THESE STORMS HAVE PRODUCED  
WIDESPREAD WIND DAMAGE ACROSS MOST OF EASTERN KENTUCKY. SEEK SHELTER 
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3728 8233 3743 8245 3758 8241 3766 8247
      3768 8244 3767 8240 3774 8233 3768 8229
      3767 8224 3763 8221 3765 8217 3760 8215
      3759 8212 3756 8213 3756 8208 3754 8206
      3755 8197
TIME...MOT...LOC 0025Z 244DEG 42KT 3772 8241 3762 8230
          3747 8235 3728 8218

HAIL...1.00IN
WIND...60MPH

$$

JACOBSON
796 
WWUS53 KJKL 110056
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
856 PM EDT TUE JUN 10 2014

KYC195-110106-
/O.EXP.KJKL.SV.W.0067.000000T0000Z-140611T0100Z/
PIKE KY-
856 PM EDT TUE JUN 10 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PIKE COUNTY WILL
EXPIRE AT 900 PM EDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN JACKSON KY.

LAT...LON 3728 8233 3743 8245 3758 8241 3766 8247
      3768 8244 3767 8240 3774 8233 3768 8229
      3767 8224 3763 8221 3765 8217 3760 8215
      3759 8212 3756 8213 3756 8208 3754 8206
      3755 8197
TIME...MOT...LOC 0056Z 244DEG 42KT 3788 8200 3778 8189
          3763 8194 3744 8177

$$

JMW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 6:08 PM EDT, 2 hours earlier.

Area forecast discussion, Jun 10, 6:08 PM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
608 PM EDT TUE JUN 10 2014

.UPDATE...
ISSUED AT 608 PM EDT TUE JUN 10 2014

PER COORDINATION WITH SPC...HAVE EXTENDED SEVERE THUNDERSTORM WATCH
275 TO COVER THE REMAINDER OF THE JKL FORECAST AREA IN EXTREME
EASTERN KY. HAVE ALSO CANCELLED THE WATCH IN THE FAR SOUTHWEST PART OF
THE FORECAST AREA WHERE THE CONVECTIVE LINE HAS MOVE THROUGH AND
STABILIZID THE ATMOSPHERE.

UPDATE ISSUED AT 550 PM EDT TUE JUN 10 2014

SENT AN UPDATE TO FINE TUNE TIMING OF CONVECTION EASTWARD ACROSS THE
AREA EARLY THIS EVENING. ALSO ADJUSTED FORECAST TEMPERATURES TO
INCORPORATE A DROP WITH ONSET OF PRECIP.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 409 PM EDT TUE JUN 10 2014

CONVECTIVE LINE WAS BECOMING BETTER ORGANIZED AND INTENSIFYING TO OUR
WEST AND SOUTHWEST EARLY THIS AFTERNOON...WITH ONE SUPERCELL AHEAD OF
IT ENTERING THE SOUTHWEST PART OF THE FORECAST AREA. MODIFYING NAM
SOUNDINGS FOR OBSERVED SURFACE CONDITIONS YIELDS CAPE OF 1500-2000
J/KG. MODEST SHEAR IS ALSO PRESENT...MOSTLY SPEED...WITH ABOUT 60 KTS
AT 500 MB. THIS IS GIVING LARGELY A SEVERE WIND THREAT ALONG THE
LINE. HOWEVER...ANY CIRCULATIONS...ESPECIALLY WITH ANY DISCRETE
CELLS...COULD ALSO YIELD LARGE HAIL. THE CONVECTION WILL PROGRESS
EAST ACROSS THE JKL FORECAST AREA THROUGH EARLY EVENING.

ONCE THE ONGOING CONVECTION MOVES THROUGH AND DIMINISHES...THE
FORECAST BECOMES MORE PROBLEMATIC. MODELS HAVE NOT HANDLED THE
DETAILS OF PRECIP TIMING TOO WELL RECENTLY. HAVE USED A GENERAL
DIURNAL TREND...AND STUCK CLOSER TO THE GFS MAV MOS POP VALUES FOR
THE DAY WEDNESDAY...AS OPPOSED TO THE MORE INFLATED VALUES OF THE NAM
MET MOS IN OUR WESTERN COUNTIES.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 340 PM EDT TUE JUN 10 2014

SOMEWHAT DECENT AGREEMENT AMONGST THE LONG TERM MODELS IN THE
EXTENDED. THE GFS AND ECMWF BOTH HAD SOME MINOR TIMING DIFFERENCES
WITH THEIR RESPECTIVE WEATHER SYSTEMS AND LARGER DIFFERENCES
REGARDING THE EVOLUTION AND AREAL COVERAGE OF PRECIPITATION
ASSOCIATED WITH SAID WEATHER SYSTEMS. THE GENERAL LARGE SCALE PATTERN
LOOKS TO FEATURE A LARGE UPPER RIDGE SITUATED OVER THE SOUTHWESTERN
CONUS TO BEGIN THE PERIOD...WITH A FAST MOVING VIGOROUS TROUGH
RACING EASTWARD ALONG THE CANADIAN BORDER. THE EXTREME SOUTHERN
EXTENSION OF THE UPPER TROUGH WILL BE OUR WEATHER MAKER TO BEGIN THE
PERIOD ON THURSDAY. SCATTERED SHOWERS AND STORMS WILL BE ON TAP OFF
AND ON THROUGH NIGHT AS AREAS OF DISTURBED WEATHER MOVE REPEATEDLY
ACROSS THE OHIO AND TENNESSEE VALLEY REGIONS. THE BEST CHANCES FOR
RAIN WILL BE DURING THE AFTERNOON AND EVENING PERIODS DURING PEAK
HEATING TIME. TEMPERATURES THROUGHOUT THE PERIOD WILL BE RUNNING AT
OR SLIGHTLY ABOVE NORMAL WITH DAYTIME HIGHS COMING IN EACH DAY IN THE
LOW TO MID 80S AND OVERNIGHT LOWS IN THE LOW TO MID 60S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 132 PM EDT TUE JUN 10 2014

CONDITIONS WERE VFR AT TAF ISSUANCE...WITH SOME LOW VFR CEILINGS
BEGINNING TO SHOW UP AS CUMULUS DEVELOPMENT BECOMES MORE PRONOUNCED.
SOME OF THESE CLOUDS ARE EXPECTED TO GROW INTO SHOWERS AND
THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING...BRINGING
LOCALIZED IFR. DUE TO LOW PROBABILITIES OF IFR AT ANY GIVEN
POINT/TIME...JUST -SHRA AND VCTS WITH VFR WAS USED IN TAFS. MOST
PRECIP SHOULD TAPER OFF THIS EVENING...LEAVING MAINLY VFR THROUGH THE
REST OF THE PERIOD...ALTHOUGH SOME REDEVELOPMENT OF
SHOWERS/THUNDERSTORMS IS EXPECTED TOWARD THE END OF THE PERIOD ON
WEDNESDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HAL
SHORT TERM...HAL
LONG TERM...AR
AVIATION...HAL
Hazardous weather outlook, Jun 10, 3:25 PM EDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
325 PM EDT TUE JUN 10 2014

KYZ044-050>052-058>060-068-069-079-080-083>087-104-106>109-111-112-
114>117-111100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-ELLIOTT-
MORGAN-JOHNSON-WOLFE-MAGOFFIN-LEE-BREATHITT-OWSLEY-PERRY-CLAY-LESLIE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...BEATTYVILLE...JACKSON...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN
325 PM EDT TUE JUN 10 2014

...SEVERE THUNDERSTORM WATCH 275 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EARLY THIS
EVENING. SOME OF THE STORMS MAY BE SEVERE. THE MAIN THREAT WILL BE
DAMAGING WINDS...BUT LARGE HAIL AND ISOLATED TORNADOES CAN NOT BE
RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM WEDNESDAY THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO REPORT ANY OCCURRENCE OF DAMAGING WIND OR
HAIL THIS AFTERNOON AND EVENING.

KYZ088-110-113-118>120-111100-
HARLAN-FLOYD-KNOTT-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...HARLAN...PRESTONSBURG...HINDMAN...
WHITESBURG...INEZ...PIKEVILLE
325 PM EDT TUE JUN 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE LIKELY EARLY THIS EVENING. SOME OF THE STORMS MAY
PRODUCE STRONG WIND GUSTS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM WEDNESDAY THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO REPORT ANY OCCURRENCE OF DAMAGING WIND OR
HAIL THIS AFTERNOON AND EVENING.

RAY/HAL

In the hours before

Local storm report, Jun 10, 7:50 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
750 PM EDT TUE JUN 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     TSTM WND DMG     SALYERSVILLE            37.75N 83.06W
06/10/2014                   MAGOFFIN           KY   911 CALL CENTER

            NUMEROUS TREES DOWN ON HIGHWAYS 460...867 AND 40.

&&

JCARICO
Local storm report, Jun 10, 7:59 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
759 PM EDT TUE JUN 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     TSTM WND DMG     CLEARFIELD              38.16N 83.43W
06/10/2014                   ROWAN              KY   911 CALL CENTER

            NUMEROUS TREES DOWN.

0731 PM     TSTM WND DMG     2 E MOREHEAD            38.19N 83.41W
06/10/2014                   ROWAN              KY   911 CALL CENTER

            NUMEROUS TREES DOWN ON HIGHWAY 32.

&&

JCARICO
Local storm report, Jun 10, 8:00 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
800 PM EDT TUE JUN 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     TSTM WND DMG     CLEARFIELD              38.16N 83.43W
06/10/2014                   ROWAN              KY   911 CALL CENTER

            NUMEROUS TREES DOWN ON HIGHWAY 519.

&&

JCARICO
Local storm report, Jun 10, 8:02 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
802 PM EDT TUE JUN 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TSTM WND DMG     WALLINS CREEK           36.83N 83.41W
06/10/2014                   HARLAN             KY   EMERGENCY MNGR

            NUMEROUS TREES DOWN AND POWER OUTAGES.

&&

JCARICO
Local storm report, Jun 10, 8:03 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
803 PM EDT TUE JUN 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND GST     3 WSW PRESTONSBURG      37.66N 82.82W
06/10/2014  M50 MPH          FLOYD              KY   NWS EMPLOYEE

&&

JCARICO
Local storm report, Jun 10, 8:07 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
807 PM EDT TUE JUN 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     TSTM WND DMG     MCDOWELL                37.46N 82.74W
06/10/2014                   FLOYD              KY   911 CALL CENTER

            TREE BLOWN DOWN ON POWER LINE ON HIGHWAY 122.

&&

JCARICO

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:02 PM EDTSevere Thunderstorm WarningJKLFloyd, Johnson, Martin, Pike43 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.